Flood, Morgan
- When
- April 30, 9:35 AM EST to 2:20 PM EST
- Where
- Morgan forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.922, -83.259 (the zone’s center; the record gives no point)
Highway 191, near Highway 460 in West Liberty, closed due to high water. Mudslides were also reported on Highways 7 and 437.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Highway 191, near Highway 460 in West Liberty, closed due to high water. Mudslides were also reported on Highways 7 and 437.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 30, 4:03 AM EST, 5 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 503 AM EDT SAT APR 30 2005 DISCUSSION... BETWEEN 1 AND 3 INCHES OF RAIN FELL ACROSS THE CWA SINCE FRIDAY AFTERNOON. A STATIONARY BOUNDARY...COMBINED WITH DIVERGENCE ALOFT AND A STRONG LLJ TO BRING HEAVY RAIN TO EASTERN KY. MODELS ARE IN DECENT AGREEMENT FOR THE NEAR TERM. ALOFT...CYCLONIC FLOW WILL PREVAIL THROUGH THE NEAR TERM. AT THE SURFACE...LOW PRESSURE PULLS NORTHEAST AND DRAGS THE COLD FRONT EAST OF THE AREA TODAY. RAIN WILL TAPER OFF THIS MORNING...WITH ONLY CHANCE POPS LINGERING INTO THIS AFTERNOON AND A SLIGHT CHANCE IN THE EASTERN PORTIONS OF THE CWA THIS EVENING. WENT BELOW MOS TODAY FOR HIGHS. THICK CLOUD COVER...RAIN SHOWERS...NWLY FLOW AND CAA SHOULD KEEP TEMPERATURES NEARLY STEADY OR ONLY ALLOW FOR A SLIGHT RISE. HIGH PRESSURES BUILD TO THE WEST TONIGHT. MAIN CHALLENGE TONIGHT IS HOW DENSE AND WIDESPREAD FOG FORMATION WILL BE...WITH PLENTY OF LOW LEVEL MOISTURE...GRADUALLY CLEARING SKIES AND NEARLY CALM WINDS IN THE VALLEYS. WENT WITH AREAS OF FOG FOR NOW...SUBSEQUENT SHIFTS WILL HAVE TO MONITOR THE CONDITIONS TO DETERMINE IF A DENSE FOG ADVISORY IS NEEDED. NAM AND GFS SHOW A WEAK COLD FRONT PASSING THROUGH THE AREA ON MONDAY. MOS SHOWS A SLIGHT CHANCE OF POPS...BUT WILL LEAN TOWARDS THE NAM AND LEAVE OUT POPS FOR NOW. THE BEST LIFT IS TO THE NORTH. DID NOT MAKE ANY CHANGES TO THE EXTENDED. && .PREV DISCUSSION... 357 PM EDT FRI APR 29 2005 SHORT TERM (TONIGHT-SUNDAY NITE)... SHRA/TSRA MOVING INTO CWFA THIS AFTERNOON. SHOULD OVERSPREAD THE AREA THIS EVENING WITH THE BEST COVERAGE OVERNIGHT. SRN COUNTIES ARE SOAKED AND FFG VALUES ARE AROUND 1/2 TO 2/3 INCH IN 1 HR WHICH COULD OCCUR WITH AN INDIVIDUAL STORM. FFA ISSUED FOR THE SRN 2/3 OF CWFA UNTIL 8 AM SAT MORN. BY THAT TIME THE COLD FNT SHOULD PUSH THROUGH AND ADDITIONAL THREAT OF HEAVY RAIN WILL END. EXPECT AN EARLY HIGH TEMP ON SAT WITH STEADILY FALLING TEMPS AFTER 10 AM. MODELS IN FAIR AGREEMENT WITH THE PLACEMENT OF THE EARLY FEATURES FOR OUR CWFA. HOWEVER THE GFS LOOKS TO HAVE FEEDBACK PROBLEMS AND HAVE OPTED TO USE NAM/HPC QPF THRU SAT AFTN. THEN A BREAK IN PCPN WITH A CHANCE TO START THE DRYING PROCESS. EXTENDED (MONDAY-FRIDAY)... FOR THE EXTENDED THE MODELS ARE NOT MUCH BETTER IN CONVERGING ON ANY PARTICULAR SOLUTIONS THAN YESTERDAY. CONSEQUENTLY...CONFIDENCE IS STILL VERY LOW IN THIS PKG. HOWEVER...THERE WERE SOME CHANGES IN THE EXTENDED BASED ON SOME SUBTLETIES IN THE RUNS...AND MORE IMPORTANTLY SOME CONSISTENCY IN THE GFS. IN GENERAL THE SOUTHERN STREAM BECOMES MORE ACTIVE BY EARLY NEXT WEEK. HOWEVER...GFS SUGGESTS THAT MOST OF THE ACTIVITY WILL STAY SOMEWHAT SOUTH OF OUR AREA...ONLY BRUSHING CLOSE ENOUGH TO PROVIDE AN OCCASIONAL CHANCE OF RAIN. HOWEVER...THIS ALSO PUTS OUR AREA IN THE COOL SECTOR OF THE STORM TRACK...AND GENERALLY TRENDED TEMPS DOWN IN THE EXTENDED AS A RESULT. 1030 AM EDT FRI APR 29 2005 MORNING UPDATE WILL CLEAN UP WORDING AND WILL LOWER HIGHS TODAY A CAT. WITH OVC SKY AND RAIN COOLED/SATURATED AIR DO NOT EXPECT MUCH RISE THIS AFTN FROM CURRENT MID 50S. WILL GIVE HIGHS INTO THE LOWER 60S FOR A FEW BREAKS BUT NOT REAL CONFIDENT ABOUT THAT. GREATEST THREAT WILL BE HYDRO. CURRENT THOUGHT IS FOR A FFA SOUTH OF I-64. REPORTS INDICATE 2/3 TO 1.25 IN OF RAIN IN THE PAST 24HR WITH THE GREATEST AMOUNTS THE FARTHEST SOUTH. ALONG AND NORTH OF I-64 RAINFALL WAS GENERALLY 1/4 TO 1/2 IN. FFG VALUES HAVE DROPPED SIGNIFICANTLY FOR THE AREA OF CONCERN ALSO. WILL ISSUE WITH THE AFTN FCST AND MAY ADJUST AREA SLIGHTLY BASED ON ISC COLLABORATION. SVR THREAT LOOKS MINIMAL WITH THE EXCEPTION OF THIS AFTN IF WE GET ANY BREAKS IN THE OVC. WILL MONITOR AND UPDATE AS NECESSARY. 430 AM EDT FRI APR 29 2005 THE UPPER LOW OVER ONTARIO CONTINUES TO SPIN SHORT WAVES ACROSS THE AREA. AT THE SURFACE...THERE HAS BEEN A QUASI-STATIONARY FRONTAL BOUNDARY WHICH EXTENDS FROM THE SURFACE LOW OVER ARKANSAS. ACROSS WESTERN TENNESSEE...AND THEN EXTENDS WEST TO EAST ACROSS KENTUCKY. AS SHORT WAVE ENERGY SPINS AROUND THE LOW...IT HAS BEEN ENHANCING THE ISENTROPIC LIFT AND OVER RUNNING OF ACROSS THE QUASI-STATIONARY FRONTAL BOUNDARY. THE MAIN LOW WILL FINALLY KICK OUT TONIGHT AND THE COLD FRONT WILL BE MOVING THROUGH THE AREA AFTER MIDNIGHT. THIS AFTERNOON...THE MODELS HAVE BEEN SHOWING SOME LI VALUES OF MINUS 2 TO 4. SINCE THE STATIONARY FRONTAL BOUNDARY WILL BE IN THE AREA...AND SOME THUNDERSTORMS ARE GOING TO BE DEVELOPING IN THE UNSTABLE AIR...THERE IS A SLIGHT RISK THAT SOME SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...ESPECIALLY IF THERE IS AN INTERACTION BETWEEN THE FRONTAL BOUNDARY WITH SOME OF THE THUNDERSTORM BOUNDARIES. THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS AS WELL. WHEN THE COLD FRONT MOVES THROUGH THIS EVENING...THE MODELS ARE NOT SHOWING THE INSTABILITY TO BE AS GREAT AS THIS AFTERNOON. THE NAM IS ONLY SHOWING LI VALUES OF ZERO TO MINUS 2. THERE WILL BE STRONGER SHEAR WITH THIS SYSTEM...SO THE SLIGHT RISK FOR SEVERE WEATHER WILL CONTINUE WITH THE SATURDAY EVENING COLD FRONTAL PASSAGE. SOME INSTABILITY SHOWERS WILL HANG AROUND ON SATURDAY BEHIND THE COLD FRONT AND THEN FINALLY ON SUNDAY SOME COOLER AND DRIER AIR WILL BE MOVING INTO THE AREA. ONE OF THE BIG QUESTIONS WITH THIS SYSTEM IS HOW MUCH RAIN WILL FALL. CONSIDERING THE FACT THAT THE THURSDAY RAINFALL WAS LESS THAN EXPECTED...THE RAINFALL FROM THE FRIDAYS STORM SHOULD BE BELOW CRITICAL FLASH FLOOD THRESHOLDS VALUES. THE QPF FORECAST IS A BLEND OF THE NAM AND THE GFS. THE GFS IS FORECASTING 36 HOUR RAINFALL VALUES OF NEARLY 3 INCHES. THE NAM IS MUCH LOWER AND SHOWS A LOT OF THE STORM ENERGY MOVING TO THE SOUTH OF THE AREA. OBVIOUSLY...THE PRECIPITATION FROM THIS SYSTEM WILL REQUIRE CLOSE MONITORING AS THE POTENTIAL IS THERE FOR SOME LIMITED FLASH FLOODING. THERE WAS A PRETTY BIG SPLIT BETWEEN THE GFS AND NAM TEMPERATURES TODAY. SINCE THE GFS WENT OVERBOARD ON THE PRECIPITATION...THE TEMPERATURES WERE TOO COOL. THE TEMPERATURES IN THE FORECAST ARE CLOSER TO THE WARMER NAM MOS. && .JKL WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL 8 AM EDT FOR KYZ058-068-069-079-080-083>088-110>118-120 &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 513 AM EDT SAT APR 30 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 513 AM EDT SAT APR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. EVEN THOUGH RAIN WILL TAPER OFF THIS MORNING...RUNOFF WILL CONTINUE TO ALLOW STREAMS AND CREEKS TO REMAIN HIGH TODAY AND FLASH FLOODING IS STILL POSSIBLE EARLY THIS MORNING. DUE TO THE HEAVY RAIN...RIVERS WILL CONTINUE TO RUN HIGH THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF I 64 ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
623 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 AM FLASH FLOOD 1 SW IRVINE 37.69N 83.98W
04/30/2005 ESTILL KY TRAINED SPOTTER
SIX TO EIGHT INCHES OF WATER FLOWING OVER DARK HOLLOW
ROAD AND CLEAR CREEK ROAD.
0354 AM FLASH FLOOD 1 S RELIEF 37.93N 83.00W
04/30/2005 MORGAN KY TRAINED SPOTTER
1.5 FEET OF FAST FLOWING WATER ACROSS PATOKER BRANCH.
0403 AM FLASH FLOOD CRYSTAL 37.66N 83.81W
04/30/2005 LEE KY COUNTY OFFICIAL
HIGHWAY 52 2 MILES EAST OF THE ESTILL COUNTY LINE IS
CLOSED AND IMPASSIBLE.
0434 AM FLASH FLOOD BOONS CAMP 37.83N 82.70W
04/30/2005 JOHNSON KY COUNTY OFFICIAL
HIGHWAY 40 CLOSED DUE TO HIGH WATER AT BOONS CAMP.
0434 AM FLASH FLOOD OIL SPRINGS 37.81N 82.94W
04/30/2005 JOHNSON KY COUNTY OFFICIAL
ROUTE 40 CLOSED AT OIL SPRINGS DUE TO HIGH WATER.
0436 AM FLASH FLOOD 3 W PRESTONSBURG 37.67N 82.82W
04/30/2005 FLOYD KY TRAINED SPOTTER
TWO FEET OF WATER OVER ABBOTT CREEK ROAD...HWY 1427.
WATER IS STARTING TO RECEDE.
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
650 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 AM FLASH FLOOD 1 E SALYERSVILLE 37.75N 83.05W
04/30/2005 MAGOFFIN KY EMERGENCY MNGR
FLASH FLOODING ALONG ROCKHOUSE FORK OF BURNING FORK.
0323 AM FLASH FLOOD 5 S IRVINE 37.62N 83.97W
04/30/2005 ESTILL KY TRAINED SPOTTER
SIX INCHES OF WATER FLOWING OVER MURPHYS FORD ROAD.
0401 AM FLASH FLOOD SALYERSVILLE 37.75N 83.06W
04/30/2005 MAGOFFIN KY DEPT OF HIGHWAYS
ROUTE 40 CLOSED BETWEEN MILEMARKERS 2 AND 4. ROUTE 30
CLOSED BETWEEN MILEMARKERS 5 AND 10. ROUTE 7 CLOSED
BETWEEN MILEMARKERS 18 AND 19 AND MILEMARKERS 22 AND 23.
ROUTE 807 CLOSED BETWEEN MILEMARKERS 4 AND 5.
0434 AM FLASH FLOOD 3 S PAINTSVILLE 37.77N 82.81W
04/30/2005 JOHNSON KY COUNTY OFFICIAL
HIGHWAY 1428 BETWEEN US 23 AND PAINTSVILLE CITY LIMITS
CLOSED DUE TO HIGH WATER.
0627 AM FLASH FLOOD 3 WSW PRESTONSBURG 37.66N 82.82W
04/30/2005 FLOYD KY TRAINED SPOTTER
SEVERAL TRAILER HOMES FLOODED NEAR HWY 114.
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
719 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 AM FLASH FLOOD 4 WNW PRESTONSBURG 37.70N 82.77W
04/30/2005 FLOYD KY TRAINED SPOTTER
KENTUCKY 1427 FLOODED AND CLOSED DUE TO HIGH WATER ALONG
ABBOTT CREEK. FIRST FLOOR OF SEVERAL HOMES IN CREEKSIDE
SUBDIVISION ALSO FLOODED.
&&
CPIEPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
749 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM FLASH FLOOD KRYPTON 37.31N 83.34W
04/30/2005 PERRY KY LAW ENFORCEMENT
JUNCTION OF HWY 451 AND DEVIL SKULL ROAD CLOSED DUE TO
HIGH WATER.
&&
CPIEPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
848 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM FLOOD 4 E STANTON 37.85N 83.78W
04/30/2005 POWELL KY EMERGENCY MNGR
COUNTY EMERGENCY MANAGEMENT REPORTED THAT HIGHWAY 15
BETWEEN STANTON AND SLADE IS STILL CLOSED DUE TO HIGH
WATER. ALSO...A STALLED CAR WAS BEING PULLED OUT OF THE
HIGH WATER. THREE TREES WERE DOWN ACROSS THE RAOD AS WELL
DUE TO A MUD SLIDE.
&&
RAYThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442913.